Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 173, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2023, 11:31 PM CDT for 4 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 11:31 PM CDT (04:31 UTC)
- Expired
- Jul 29, 2023, 12:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3767 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.0
The text
As transmitted.
435
WUUS53 KDMX 290431
SVRDMX
IAC007-051-135-179-290515-
/O.NEW.KDMX.SV.W.0173.230729T0431Z-230729T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1131 PM CDT Fri Jul 28 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Monroe County in south central Iowa...
Southwestern Wapello County in southeastern Iowa...
Northwestern Davis County in southeastern Iowa...
Northeastern Appanoose County in south central Iowa...
* Until 1215 AM CDT.
* At 1131 PM CDT, a severe thunderstorm was located over Albia
Municipal Airport, or near Albia, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Blakesburg around 1145 PM CDT.
Other locations in the path of this severe thunderstorm include Lake
Wapello State Park and Drakesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4104 9292 4116 9274 4093 9229 4072 9259
TIME...MOT...LOC 0431Z 308DEG 25KT 4102 9272
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dodson/MF2 follow-up statements
667 WWUS53 KDMX 290458 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 1158 PM CDT Fri Jul 28 2023 IAC007-051-135-179-290515- /O.CON.KDMX.SV.W.0173.000000T0000Z-230729T0515Z/ Monroe IA-Wapello IA-Davis IA-Appanoose IA- 1158 PM CDT Fri Jul 28 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR SOUTHEASTERN MONROE...SOUTHWESTERN WAPELLO...NORTHWESTERN DAVIS AND NORTHEASTERN APPANOOSE COUNTIES... At 1157 PM CDT, a severe thunderstorm was located near Blakesburg, or 8 miles southwest of Ottumwa, moving southeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Drakesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4093 9273 4106 9255 4093 9229 4075 9255 TIME...MOT...LOC 0457Z 309DEG 28KT 4095 9255 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Dodson/MF
047
WWUS53 KDMX 290513
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Sat Jul 29 2023
IAC007-051-135-179-290522-
/O.EXP.KDMX.SV.W.0173.000000T0000Z-230729T0515Z/
Monroe IA-Wapello IA-Davis IA-Appanoose IA-
1213 AM CDT Sat Jul 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE...
SOUTHWESTERN WAPELLO...NORTHWESTERN DAVIS AND NORTHEASTERN APPANOOSE
COUNTIES WILL EXPIRE AT 1215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4093 9273 4106 9255 4093 9229 4075 9255
TIME...MOT...LOC 0512Z 308DEG 25KT 4089 9245
$$
Dodson/MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:55 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 28, 10:55 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1055 PM CDT Fri Jul 28 2023 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Friday/ Issued at 158 PM CDT Fri Jul 28 2023 FORECAST HIGHLIGHTS: --Hot, humid today with heat headlines persisting into tonight. --Storm chances later this afternoon into tonight and/or overnight into Saturday. Some strong to severe storms possible this afternoon/evening with large hail and damaging wind gusts the primary threats. --Cooler temperatures this weekend. --Periodic storm chances at times into next week. DISCUSSION: Not a clear-cut forecast heading into the rest of the day and tomorrow with models continuing to suggest multiple scenarios and flip-flopping between most likely solutions run to run. Let's start with what we know already. Upper-level pattern features a strong high pressure over the southwest U.S. with near zonal flow this morning that is expected to amplify into tomorrow as the ridge builds over the western U.S. and a trough starts to deepen over the eastern U.S. This leaves Iowa in west to northwest flow with multiple waves continuing to drift through the overarching flow and providing multiple opportunities for storms over the next several days. Focusing on the short term, midday surface analysis shows the boundary near the IA/MN border in the north/east arching back towards the IA/SD/NE border in the northwest. As expected, a warm, moist airmass is south of this boundary with dew points well into the 70s, some AWOS stations once again suggesting dew points in the 80s. Temperatures have also warmed into the upper 80s to 90s as of midday resulting in heat indices well into the 100s, or overall generally unpleasant. Midday satellite imagery shows two waves of note, one moving eastward across northern Nebraska and the other diving south out of the Upper Northern Plains with a second frontal boundary associated with it. Mid-level temperatures in the +12 to +14 range would suggest a capped environment is still in place over much of the state as of ~18Z with 850mb analysis showing plentiful moisture pooling in northern Iowa up towards the IA/MN border and frontal boundary. The warm, moist airmass is leading to the development of strong instability with ~18Z SPC mesoanalysis showing 3000-6000 J/kg of MUCAPE with equally impressive (though still capped) MLCAPES in the 3000-4000 J/kg range. Given our abundant CAPE, steepening lapse rates and bulk shear values in the 30-50 knot range, the environment is absolutely supportive of strong to severe storms this afternoon into tonight, with large hail, potentially 2" or larger, a threat with initial, more discrete storms, before storms likely congeal into more of a forward propagating convective system(s) with damaging winds gusts becoming a greater concern as storms continue into the evening. Although won't rule out completely, the threat for tornadoes is low with LCL heights generally too high and lower SRH values overall. Thus, any tornado threat looks highly dependent on boundary interactions. When and where the storms form is not quite as straightforward. The most likely location for storms will be near the frontal boundary with the incoming waves helping to provide the forcing to erode the cap. Some 12Z data, like the 12Z HRRR seems to not be modeling the environment well with dew points likely too low by later this afternoon and thus not kicking storms off despite suggesting we'll break through part of the cap by 21-23Z. Best guesses at this point for storm formation location/timing are closer to some of the HRW cores and/or NAMNest with storms forming through central/northern Iowa and moving eastward with time into this evening. Whether or not storms are able to form this afternoon into evening, storm chances continue into tomorrow as the front shifts south with the second wave/front coming into the area off of the Northern Plains with yet another wave behind it incoming from WY/MT. What happens with all of these waves is highly dependent on what happens this afternoon/evening and whether or not the environment is worked over into tomorrow morning. Do want to emphasize the possibilitiy for additional storms overnight into early Saturday, especially southwest/south which could have a conditional wind threat. Influence of the low level jet overnight seems more uncertain with models not consistent in location/strength and some models, like the NAM, generally slower with the secondary wave which would have storms not arriving until closer to midday Saturday. With the uncertainty of storm timing/location, exact temperatures tonight into tomorrow are more uncertain as well but we will at least be able to ditch the heat headlines by/before the 9pm time frame tonight with temperatures cooling through the weekend behind the passage of the fronts as highs drop into the 80s again. A surface high pressure does move towards the state from the north into Sunday with a period of dry weather later this weekend though as mentioned previously, periodic chances for storms continue off and on into next week as waves round the overarching northwest flow with additional details to be provided in future forecast updates. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1054 PM CDT Fri Jul 28 2023 Storms to exit southeast near OTM by 07z with lingering strong storms though 05-06z. Most sites sct mid to high level behind boundary with NW/NE winds generally under 12kts most of remainder of period. Aft storms pass, expecting VFR conditions. Some potential for storms aft 12z Sat, but at this time expect them to miss any TAF sites. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...KCM AVIATION...REV
Hazardous weather outlook, Jul 28, 3:26 PM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 326 PM CDT Fri Jul 28 2023 IAZ033-034-044>050-057>062-070>075-081>086-092>097-292030- Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 326 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Excessive Heat Warning is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Storms are possible by this afternoon and into tonight, especially north of interstate 80. A few storms may be strong to severe, capable of large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for storms return late weekend and early next week. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. IAZ004>007-015>017-023>028-035>039-292030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk- 326 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Storms are possible by this afternoon and into tonight. A few storms may be strong to severe, capable of large hail and damaging winds. A tornado may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for storms return late weekend and early next week. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Hagenhoff
In the hours before
Local storm report, Jul 28, 9:22 PM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
922 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Tstm Wnd Dmg 1 SSE Toledo 41.98N 92.58W
07/28/2023 Tama IA 911 Call Center
Trees down in Tama and Toledo.
&&
CAHSpecial weather statement, Jul 28, 10:05 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1005 PM CDT Fri Jul 28 2023
IAZ061-062-074-075-290330-
Poweshiek IA-Marion IA-Jasper IA-Mahaska IA-
1005 PM CDT Fri Jul 28 2023
...Strong thunderstorms will impact portions of southwestern
Poweshiek, eastern Marion, Mahaska and southeastern Jasper Counties
through 1030 PM CDT...
At 1004 PM CDT, Doppler radar was tracking strong thunderstorms
extending from near Iowa Speedway to 4 miles south of Pella to 8
miles east of Knoxville. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oskaloosa, Pella, New Sharon, Lake Red Rock, Sully, Beacon,
University Park, Bussey, Lynnville, Harvey, Leighton, Reasnor,
Searsboro, Keomah Village, Pella Municipal Airport and Lake Keomah
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Iowa.
&&
LAT...LON 4162 9264 4127 9252 4116 9266 4122 9309
4136 9303 4164 9308
TIME...MOT...LOC 0304Z 286DEG 36KT 4162 9301 4135 9289 4128 9295
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Dodson/MFLocal storm report, Jul 28, 10:38 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1038 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Hail 2 WNW Marshalltown 42.05N 92.95W
07/28/2023 E1.00 inch Marshall IA Public
Delayed Report from mPING: Quarter (1.00
in.).
&&
FowleLocal storm report, Jul 28, 10:39 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1039 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Hail 3 NW Readlyn 42.74N 92.26W
07/28/2023 M1.25 inch Bremer IA Public
Delayed report - hail up to half dollar
sized.
&&
FowleLocal storm report, Jul 28, 10:45 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1045 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Hail 4 NW Eddyville 41.19N 92.70W
07/28/2023 E1.75 inch Mahaska IA Trained Spotter
Golf ball sized hail.
&&
FowleLocal storm report, Jul 28, 11:26 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1126 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM Hail 2 N Attica 41.26N 93.01W
07/28/2023 E1.00 inch Marion IA Trained Spotter
Largest stones were quarter sized.
&&
FowleThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 57 min |
| Jul 28, 7:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 40 min |
| Jul 28, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 66 min |
| Jul 28, 10:05 PM CDT | Special Weather Statement | DMX | Mahaska | 25 min |
| Jul 28, 10:34 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.